Less acetaminophen in each tablet of Vicodin

 

There are more than 600 different prescription and over-the-counter (OTC) medicines that contain acetaminophen (Tylenol). The drug is often found in pain relievers, fever reducers, and sleep aids as well as cough, cold, and allergy medicines. These medicines are safe and effective when used as directed. However, severe liver damage can occur from taking too much acetaminophen (if you continue to take more than 3,000 to 4,000 mg per day). In most cases, this can happen if you take more than the prescribed or recommended dose of acetaminophen or if you take more than one product containing acetaminophen.

In January 2011, the US Food and Drug Administration (FDA) asked drug companies to limit the amount of acetaminophen in all prescription medicines to 325 mg per tablet. This would help reduce the risk of taking too much acetaminophen, particularly if the medicine is taken every 4 to 6 hours around the clock.

Abbott, the company that makes the prescription pain medicine Vicodin (hydrocodone and acetaminophen), will be decreasing the amount of acetaminophen in all of its Vicodin products to 300 mg per tablet. The amount of hydrocodone will remain the same based on the prescribed strength—5 mg (called Vicodin), 7.5 mg (called Vicodin ES), and 10 mg (called Vicodin HP). It is unclear at this point regarding the many generic versions of Vicodin and whether they are complying with these changes in the acetaminophen strength. So, use caution when adding up the amount of acetaminophen. Generic versions of Vicodin may not be exactly the same as the “new” Vicodin because they may contain different amounts of acetaminophen.

→Here’s what you can do:

Take acetaminophen-containing prescription medicines like Vicodin only as prescribed. If your pain is not better, talk to your doctor—do not take more than directed.

  • Check to see if any of the other prescription medicines you take contain acetaminophen. If they do, talk to your doctor about other treatment options.
  • When you drop off or pick up a prescription, ask your pharmacist how much hydrocodone and acetaminophen are in each tablet.
  • Read the labels of any OTC medicines you take to see if they contain acetaminophen. Do not take more than one medicine that contains acetaminophen at a time.
  • Avoid alcohol when taking acetaminophen. Some companies label products with a warning limiting alcohol intake to no more than 3 drinks per day while taking the medicine.
  • For more information about preventing liver damage from acetaminophen go to the Know Your Dose campaign website at: www.knowyourdose.org.

For more information and safety tips about hydrocodone and acetaminophen, view our consumer guide.

 

Created on April 15, 2013

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work